Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 28, NWS State College, PA
NWS State College, PA issued this flash flood warning at Jul 25, 2018, 5:27 PM EDT for 10 counties in Pennsylvania. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2018, 5:27 PM EDT (21:27 UTC)
- Expired
- Jul 25, 2018, 9:30 PM EDT
- In force
- 4 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Adams County, PA, Columbia County, PA, Cumberland County, PA, Dauphin County, PA, Lebanon County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Schuylkill County, PA, York County, PA
The radar
The State College radar (KCCX), 130 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 8:30 PM EDT | FLASH FLOOD | 1 Se Gordon, PA | GORDON MOUNTAIN ROAD HAS BEEN WASHED OUT. |
| Jul 25, 8:36 PM EDT | FLASH FLOOD | 1 Sw Glen Rock, PA | WATER RESCUE ON FISSELS CHURCH ROAD BETWEEN BORTNER ROAD AND HIGH VALLEY LANE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 183 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 305 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
353
WGUS51 KCTP 252127
FFWCTP
PAC001-037-041-043-075-093-097-099-107-133-260130-
/O.NEW.KCTP.FF.W.0028.180725T2127Z-180726T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
527 PM EDT WED JUL 25 2018
The National Weather Service in State College PA has issued a
* Flash Flood Warning for...
Western Schuylkill County in central Pennsylvania...
Eastern Adams County in south central Pennsylvania...
Southeastern Northumberland County in central Pennsylvania...
Western York County in south central Pennsylvania...
Dauphin County in south central Pennsylvania...
Southeastern Montour County in central Pennsylvania...
Southeastern Columbia County in central Pennsylvania...
East central Perry County in south central Pennsylvania...
Eastern Cumberland County in south central Pennsylvania...
Western Lebanon County in south central Pennsylvania...
* Until 930 PM EDT.
* At 522 PM EDT, Doppler radar indicated areas of heavy rain across
the warned area. Up to two inches of new rain has already fallen
in some locations. In addition to ongoing flooding problems, flash
flooding is expected to begin shortly where these heavy rains
occur early this evening.
* Some locations that will experience flooding include...
Harrisburg, York, Lower Allen, Hanover, Bloomsburg, Hershey,
Colonial Park, Weigelstown, Berwick, Progress, Mechanicsburg,
Middletown, Camp Hill, Shamokin, Palmyra, New Cumberland,
Parkville, Linglestown, Enola and Steelton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses
as well as low lying country roads, and other low lying spots.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3986 7708 3991 7725 4048 7709 4105 7638
4104 7623 4095 7621 4093 7615 4048 7645
4020 7656 4017 7666 4012 7672 4008 7668
3972 7675 3972 7710
$$
RXRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 5:13 PM EDT, 14 minutes earlier.
Area forecast discussion, Jul 25, 5:13 PM EDT, 14 minutes before
Area Forecast Discussion National Weather Service State College PA 513 PM EDT Wed Jul 25 2018 .SYNOPSIS... Rich subtopropical moisture and heavy downpours will finally move east of the Commonwealth late tonight. Drier conditions are expected on Thursday with just a slight chance of a shower. An upper low and associated cold front will push southeast into the region on Friday. By early next week, an area of low pressure will likely approach Pennsylvania from the Ohio Valley. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Slow moving heavy rainers will last well into the evening hours across much of the Flash Flood Watch area. Flash Flood Watches remain in effect through 06z. Richest plume of subtropical moisture with 2"+ PW has been nudged east of the area. However approaching upper trof and associated cold front pushing across northwest PA is acting on plentiful moisture environment (PW remains 1.5" to 1.8") across eastern portions of the central PA to produce sct-numerous SHRA and isold TSRA with heavy downpours. The combination of high PW and moderate instability will support locally heavy rain amounts through late evening so the flash flood threat remains in effect through late tonight. CAMS continue to indicate spot 3-4" amounts over the eastern half of central PA, where flooding is already widespread. Additional heavy rain will worsen existing flooding through the early to mid evening hours with 1 to 2 inch per hour rates likely. For the second half of the night, the approaching upper trof and associated sfc cold front will push SE across the region bringing an end to the siege of anomalous deep layer moisture and locally heavy rainfall. Surface ridging and clearing skies across NW and central areas should set the stage for areas of late night fog. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/... Any lingering early morning showers will end very early Thursday morning giving way to clearing skies as drier air filters in behind the front. The return of partly to mostly sunny skies should allow temperatures to rebound to the 80s over most of the region by afternoon. Have maintained just a chance chance of a shower or tstorm by late afternoon over the northwest counties in association with upper low crossing the Grt Lks. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... Guidance remains in fairly good agreement into next week with an upper level low over eastern Canada and a surface front that pushes southeast into Central PA Thursday night and slows during the day Friday possibly stalling over Southern PA. Scattered showers and thunderstorms are expected with the front. Daytime heating on Friday will help increase instability and a favorable wind profile may lead to isolated severe storms in the late afternoon and evening. The greatest risk is expected to be over the Lower Susquehanna Valley. High pressure will build into western PA Friday night bringing some drying and clearing with some lingering coulds and showers in the southeast. Weak shortwave moves southeast Saturday with an isolated shower possible. Patchy fog overnight. Southwest flow and weak disturbances will keep low chance showers or thunderstorms in the forecast through Monday. A stronger system will move into PA Monday night into Tuesday with more significant chances for rain. Cold front moves through late Tuesday and again stalls over the Lower Susq Valley. && .AVIATION /21Z WEDNESDAY THROUGH MONDAY/... Late afternoon TAF update, main change was to add thunder across the southeast. Earlier discussion below. A continuation of the frequent shower/heavy rain pattern is expected into this evening. Prevailing MVFR conditions for the most part, with shorter duration IFR reductions in periods of +RA. High confidence in widespread MVFR to LIFR conditions tonight. A wind shift to the west should maintain low cigs across the western airspace late tonight into Thursday. .Outlook... Fri-Mon...Scattered mainly afternoon showers/t'storms possible with brief reductions. && .HYDROLOGY... A general decrease in the areal extent and intensity of showers is expected late this morning. However, a resurgence of heavy showers and possible thunderstorms is expected over central and eastern Pa this afternoon. Given the already wet ground across the eastern half of the state, any additional heavy rain will pose a very serious stream flooding threat, with eventual river flooding later this week. The threat of locally heavy rain should abate tonight or early Thursday, as high pressure builds into the area. && .CLIMATE... *Wettest July on record at Harrisburg and Williamsport Month-to-Date total precipitation of 10.27 inches at Harrisburg and 10.97 inches at Williamsport ranks as the wettest July on record at both sites. The previous wettest July at Harrisburg was 1969 with 9.72 inches. The previous wettest July at Williamsport was 1992 with 9.65 inches. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 2 AM EDT Thursday for PAZ006-012-018- 019-025>028-034>037-041-042-045-046-049>053-056>059-063>066. && SYNOPSIS...DeVoir/Fitzgerald NEAR TERM...DeVoir/Fitzgerald SHORT TERM...DeVoir/Fitzgerald LONG TERM...Watson AVIATION...DeVoir/Martin/Steinbugl HYDROLOGY... CLIMATE...
Hazardous weather outlook, Jul 25, 1:10 PM EDT, 4 hours 17 minutes before
Hazardous Weather Outlook National Weather Service State College PA 110 PM EDT Wed Jul 25 2018 PAZ004-005-010-011-017-024-033-261715- Warren-McKean-Elk-Cameron-Clearfield-Cambria-Somerset- 110 PM EDT Wed Jul 25 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ006-012-018-019-025>028-034>037-041-042-045-046-049-050-056- 261715- Potter-Northern Clinton-Northern Centre-Southern Centre-Blair- Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Perry- 110 PM EDT Wed Jul 25 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong to severe thunderstorms with gusty winds and small hail are possible Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ051>053-057>059-063>066-261715- Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon- Cumberland-Adams-York-Lancaster- 110 PM EDT Wed Jul 25 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 25, 5:00 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service State College PA
500 PM EDT WED JUL 25 2018
PAZ056-057-063-252130-
Perry PA-Cumberland PA-Dauphin PA-
500 PM EDT WED JUL 25 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF DAUPHIN...PERRY...AND
CUMBERLAND COUNTIES UNTIL 530 PM EDT...
At 457 PM EDT, Doppler radar indicated a strong thunderstorm over
Enola, moving east at 20 mph. This storm will affect locations
including Camp Hill, and Harrisburg.
Winds in excess of 40 mph are possible. These winds can bring down
trees when the soil is saturated and the leaves are wet. Very heavy
rain is expected.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4034 7706 4040 7683 4034 7676 4024 7677
4021 7699
TIME...MOT...LOC 2057Z 249DEG 16KT 4028 7695
DangeloThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 9:58 PM EDT | Special Weather Statement | CTP | York | 62 min |
| Jul 24, 10:19 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, York | 56 min |
| Jul 24, 10:20 PM EDT | Flash Flood Warning | CTP | York | 3 hr |
| Jul 24, 11:02 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon | 58 min |
| Jul 24, 11:36 PM EDT | River Flood Warning | CTP | Cumberland, York | 59 hr |
| Jul 25, 12:52 AM EDT | Flash Flood Warning | CTP | Dauphin, Lancaster, Lebanon, Schuylkill, York | 4 hr |
| Jul 25, 1:35 AM EDT | Flash Flood Warning | CTP | Columbia, Montour, Northumberland | 5 hr |
| Jul 25, 3:41 AM EDT | River Flood Warning | CTP | Lycoming, Sullivan | 32 hr |
| Jul 25, 10:20 AM EDT | River Flood Warning | CTP | Lycoming | 24 hr |
| Jul 25, 10:20 AM EDT | River Flood Warning | CTP | Lycoming, Northumberland, Union | 24 hr |
| Jul 25, 10:20 AM EDT | River Flood Warning | CTP | Northumberland, Union | 24 hr |
| Jul 25, 10:20 AM EDT | River Flood Warning | CTP | Northumberland, Union | 40 hr |
| Jul 25, 10:20 AM EDT | River Flood Warning | CTP | Northumberland, Union | 41 hr |
| Jul 25, 10:20 AM EDT | River Flood Warning | CTP | Columbia | 57 hr |
| Jul 25, 10:20 AM EDT | River Flood Warning | CTP | Columbia, Montour, Northumberland, Union | 61 hr |
| Jul 25, 10:20 AM EDT | River Flood Warning | CTP | Dauphin, Juniata, Northumberland, Perry, Snyder, Union | 58 hr |
| Jul 25, 10:20 AM EDT | River Flood Warning | CTP | Cumberland, Dauphin, Juniata, Lancaster, Perry, Snyder and 1 more | 72 hr |
| Jul 25, 10:20 AM EDT | River Flood Warning | CTP | Lancaster, York | 48 hr |
| Jul 25, 2:41 PM EDT | Areal Flood Advisory | CTP | Bedford | 3 hr |
| Jul 25, 3:48 PM EDT | Flash Flood Warning | CTP | Adams, Cumberland | 3 hr |
| Jul 25, 5:00 PM EDT | Special Weather Statement | CTP | Dauphin | 30 min |
| Jul 25, 6:04 PM EDT | Special Weather Statement | CTP | Lebanon, Schuylkill, York | 56 min |
| Jul 25, 6:29 PM EDT | Flash Flood Warning | CTP | Lancaster, Lebanon, Schuylkill, York | 6 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.